Alert archive / Louisiana / Flash Flood Warnings in 2004
Flash Flood Warning 8, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 12, 2004, 2:40 AM CDT for Jefferson Davis Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2004, 2:40 AM CDT (07:40 UTC)
- Expired
- May 12, 2004, 5:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
County Jefferson Davis Parish, LA
The radar
The Lake Charles radar (KLCH), 42 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1542 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLCH 120748 FFWLCH LAC053-121045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 240 AM CDT WED MAY 12 2004 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * FLASH FLOOD WARNING FOR... JEFFERSON DAVIS PARISH IN SOUTHWEST LOUISIANA * UNTIL 545 AM CDT * AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NEAR FOUR TO FIVE INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF JEFF DAVIS PARISH FROM WOODLAWN TO FENTON. NUMEROUS THUNDERSTORMS WILL CONTINUE FORM AND MOVE NORTHEAST OVER THE SAME AREAS...WITH AN ADDITIONAL THREE TO FOUR INCHES OF RAINFALL POSSIBLE. HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE. LAT...LON 3044 9300 3017 9298 3016 9262 3044 9263 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 11, 10:10 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, May 11, 10:10 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 1010 PM CDT TUE MAY 11 2004 .DISCUSSION...OUR POTENTIAL SEVERE WEATHER THREAT HAS TURNED INTO A FLOODING EVENT. WE CURRENTLY HAVE FLOOD WARNINGS UNTIL 1045 PM FOR JEFFERSON AND ORANGE COUNTIES IN SE TX...AND UNTIL 1100 PM FOR CALCASIEU PARISH IN SW LA. THE MAIN VORT MAX IS ACROSS NE TX AT THE MOMENT. WHAT STARTED OUT AS TWO SEPARATE MCSS COMBINED INTO A LINEAR SW TO NE LINE OF TSRA ACROSS JEFFERSON...ORANGE AND CALCASIEU ...WITH THE TSRA TRAINING OVER THE SAME AREAS OVER THE LAST 3 HOURS. THIS HAS RESULTED IN A SWATH OF 4-5 INCH RADAR ESTIMATED RAINFALL WITH ISOLATED AMOUNTS OF 6-8 INCHES NEAR PORT ARTHUR TX...AND WESTERN CALCASIEU PARISH BETWEEN VINTON AND SULPHUR. THE ZONES WERE UPDATED TO CATAGORICAL POPS (MEANING IT WILL DEFINITELY RAIN) WITH HEAVY RAINFALL. THE GOOD NEWS IS THE ENDING EDGE OF +TSRA HAS EXITED JEFFERSON COUNTY. WILL UPDATE ZONES FOR THIS. UPDATE OUT SHORTLY && .UPDATED POINT TEMPS/POPS... LCH 70 84 70 84 / 100 40 20 40 BPT 71 84 71 83 / 80 40 20 40 AEX 68 84 68 84 / 80 50 30 40 LFT 70 83 69 84 / 60 50 30 40 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. DML && .PREVIOUS DISCUSSION... .SYNOPSIS...RADAR THIS AFTERNOON SHOWS COMBINATION OF DAYTIME HEATING AND A MOIST AND UNSTABLE ATMOSPHERE HAS PRODUCED SHOWERS AND THUNDERSTORMS...WITH A MAJORITY OF THE ACTIVITY IN SOUTHEAST TEXAS. WATER VAPOR IMAGERY CONTINUES TO SHOW VORT MAX/MCS JUST WEST OF HOUSTON MOVING OFF TO THE EAST-NORTHEAST. && .DISCUSSION...WILL CONTINUE LIKELY POPS INTO THE EVENING HOURS AS SHORT WAVE/VORT MAX MOVES ACROSS. WITH HIGH MOISTURE CONTENT (GOES SOUNDER PWAT AROUND 1.7 TO 1.9 INCHES) COULD SEE SOME LOCALLY HEAVY RAINFALL WITH HOURLY RAINFALL RATES BETWEEN 1.5 AND 2 INCHES PER HOUR. ACTIVITY IS EXPECTED TO DECREASE BY MIDNIGHT AS SHORT WAVE ENERGY PASSES. SHORT WAVE ON WEDNESDAY IS EXPECTED TO BE NORTH AND EAST OF THE FORECAST AREA AND THIS IS WHERE THE BEST CHANCE FOR RAIN WILL OCCUR. EVEN THOUGH WESTERN ZONES MAY SEE SOME NVA IN WAKE OF THE SHORT WAVE EARLY ON...STILL HIGH MOISTURE CONTENT AND DAYTIME HEATING SHOULD BE ENOUGH TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON HOURS ALONG THE SEABREEZE THAT WILL GRADUALLY PUSH INLAND. SIMILAR PATTERN IS SEEN ACROSS THE FORECAST AREA THROUGH THE REMAINDER OF THE WEEK. RIDGE WILL CONTINUE OVER THE SOUTHEAST US WITH SOUTHERLY FLOW AROUND IT PROVIDING GULF MOISTURE OVER THE REGION. DAYTIME HEATING WILL PROVIDE SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. SLIGHTLY BETTER CHANCES WILL BE POSSIBLE FRIDAY AFTERNOON INTO SATURDAY AS FRONTAL SYSTEM APPROACHES THE FORECAST AREA BUT SHOULD STALL TO THE NORTHWEST. FRONTAL SYSTEM WILL LIKELY HELP PROVIDE A FOCUS FOR THE SHOWERS AND THUNDERSTORMS. PATTERN IS PROGGED TO CHANGE BY EARLY NEXT WEEK WITH UPPER LEVEL RIDGING AND DRIER AIR EXPECTED TO MOVE OVER THE FORECAST AREA. &&
Hazardous weather outlook, May 11, 6:00 AM CDT, 20 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 600 AM CDT TUE MAY 11 2004 GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216- 121100- ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON- CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM- CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA- JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE- LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM- LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN- NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN- VERMILION-VERNON- 600 AM CDT TUE MAY 11 2004 .DAY ONE...TODAY AND TONIGHT... NUMEROUS THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY THIS AFTERNOON. MEAN AREAL RAINWATER AMOUNTS WILL RANGE FROM 1/2 INCH ACROSS SOUTH CENTRAL LOUISIANA TO 1 1/2 INCHES ACROSS SOUTHEAST TEXAS. LOCAL AMOUNTS FROM 2 TO 4 INCHES ARE POSSIBLE IN THE MORE STRONGER THUNDERSTORMS. ALSO ISOLATED SHORT-LIVED SEVERE THUNDERSTORMS ARE POSSIBLE THE PRIMARY THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SHOWERS AND THUNDERSTORMS ARE LIKELY ON WEDNESDAY. ONCE AGAIN, ISOLATED SHORT-LIVED SEVERE THUNDERSTORMS ARE POSSIBLE. HOWEVER, WIDESPREAD SEVERE WEATHER IS NOT LIKELY. HIT-OR-MISS SHOWERS AND THUNDERSTORMS WILL OCCUR THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. 21
In the hours before
Local storm report, May 11, 9:17 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
917 PM CDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0907 PM FLOOD PORT NECHES 29.97N 93.94W
05/11/2004 JEFFERSON TX PUBLIC
RIDGEWOOD ROAD IMPASSIBLE DUE TO WATER
&&
MBBLocal storm report, May 12, 12:39 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1239 AM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST CARENCRO 30.31N 92.04W
05/12/2004 50 MPH LAFAYETTE LA PUBLIC
1205 AM TSTM WND DMG BRANCH 30.35N 92.27W
05/12/2004 ACADIA LA PUBLIC
ROOF OFF HOUSE ON VICTOR ROAD.
1115 PM TSTM WND GST JENNINGS 30.22N 92.66W
05/11/2004 60 MPH JEFFERSON DAVIS LA TRAINED SPOTTER
SKYWARN SPOTTER ESTIMATED WINDS NEAR 60 MPH.
1050 PM TSTM WND DMG 5 SW FENTON 30.31N 92.98W
05/11/2004 JEFFERSON DAVIS LA LAW ENFORCEMENT
JEFF DAVIS 911 REPORTS WIDESPREAD TREES AND POWER POLES
DOWN IN WESTERN PORTION OF THE PARISH JUST EAST OF IOWA
LEADING TO NUMEROUS POWER OUTAGES.
1050 PM TORNADO 1 N LACASSINE 30.25N 92.92W
05/11/2004 JEFFERSON DAVIS LA PUBLIC
POSSIBLE TORNADO SPOTTED NEAR INTERSTATE 10 NORTH OF
LACASSINE.
1040 PM TSTM WND DMG IOWA 30.24N 93.01W
05/11/2004 CALCASIEU LA FIRE DEPT/RESCUE
BACK PART OF KINGS TRUCK STOP STRUCTURE COLLAPSED DUE TO
STRONG WINDS.
1040 PM TSTM WND DMG IOWA 30.24N 93.01W
05/11/2004 CALCASIEU LA LAW ENFORCEMENT
NUMEROUS ELECTRICAL POLES DOWN AND ALL ELECTRICITY OUT IN
THE TOWN.
0940 PM FLOOD PORT ARTHUR 29.90N 93.93W
05/11/2004 JEFFERSON TX PUBLIC
WACO AVENUE FLOODED BY SEVERAL INCHES OF WATER
&&
LGELocal storm report, May 12, 1:34 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
134 AM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0120 AM FLOOD SULPHUR 30.23N 93.36W
05/12/2004 CALCASIEU LA PUBLIC
REPORTS OF WATER IN HOMES AND ROADS IMPASSABLE IN
NORTHWEST SECTION OF SULPHUR...OFF BURTON STREET NEAR
CASS AND BRADY STREETS.
&&
LGELocal storm report, May 12, 2:31 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
231 AM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 AM FLOOD 3 E LAKE CHARLES 30.21N 93.15W
05/12/2004 CALCASIEU LA PUBLIC
OPELOUSAS STREET...BETWEEN INTERSTATE 10 AND U.S. HIGHWAY
90 OFF I-10 EXIT 36 IN THE CHLOE COMMUNITY...NEARLY
IMPASSABLE DUE TO HIGH WATER.
&&
LGEThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:54 PM CDT | Flash Flood Warning | LCH | Calcasieu | 2 hr |
| May 11, 10:28 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 17 min |
| May 11, 10:33 PM CDT | Tornado Warning | LCH | Jefferson Davis | 27 min |
| May 11, 10:58 PM CDT | Tornado Warning | LCH | Cameron, Jefferson Davis | 32 min |
| May 11, 11:14 PM CDT | Severe Thunderstorm Warning | LCH | Acadia | 61 min |
| May 11, 11:51 PM CDT | Severe Thunderstorm Warning | LCH | Lafayette, Saint Landry | 39 min |
| May 12, 1:00 AM CDT | Flash Flood Warning | LCH | Calcasieu | 3 hr |
| May 12, 4:20 AM CDT | Flash Flood Warning | LCH | Calcasieu | 3 hr |
| May 12, 5:47 AM CDT | Flash Flood Warning | LCH | Jefferson Davis | 2 hr |
| May 12, 6:25 AM CDT | Flash Flood Warning | LCH | Lafayette, Saint Landry, Saint Martin | 3 hr |
| May 12, 7:15 AM CDT | Flash Flood Warning | LCH | Calcasieu | 4 hr |
| May 12, 8:15 AM CDT | Flash Flood Warning | LCH | Rapides | 3 hr |
| May 12, 8:30 AM CDT | Flash Flood Warning | LCH | Avoyelles | 3 hr |
| May 12, 8:46 AM CDT | Flash Flood Warning | LCH | Vernon | 3 hr |
| May 12, 1:39 PM CDT | Severe Thunderstorm Warning | LCH | Saint Landry | 36 min |
| May 12, 3:45 PM CDT | Severe Thunderstorm Warning | LCH | Saint Martin | 30 min |
| May 12, 4:31 PM CDT | Flash Flood Warning | LCH | Saint Martin | 3 hr |
| May 12, 4:43 PM CDT | Flash Flood Warning | LCH | Lafayette, Saint Landry | 3 hr |
Nearby
Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.